Minnesota, 2025Blizzard and Winter Weather in Minnesota, December 28 to 29, 2025
December 28 to 29, 2025 · NWS FSD · 8 events in 8 counties and zones
A potent winter storm moved from Kansas northeastward to the Great Lakes on December 28 into the morning hours of December 29. The system brought a leading and more prominent band of snowfall during the morning and midday on December 28, followed by a break in precipitation.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm moved from Kansas northeastward to the Great Lakes on December 28 into the morning hours of December 29. The system brought a leading and more prominent band of snowfall during the morning and midday on December 28, followed by a break in precipitation. As the system deepened during the evening, the band of snowfall wrapped back southward through far eastern South Dakota, southwest Minnesota, and northwest Iowa. When the current and previous snow combined with winds gusting from 40 to 60 mph, widespread blizzard conditions developed from southwest Minnesota into northwest Iowa. State Departments of Transportation advised no travel across southern Minnesota and portions of Iowa from late morning on the 28th through mid-morning of the 29th. Numerous roadways were closed due to numerous crashes. Total snowfall reached as high as 2 to 5 inches in much of southwest Minnesota into northwest Iowa, with 1 to 2 inches along the Missouri River and Interstate 29 corridors and lesser amounts toward the mid James River valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 28, 6:00 AM CST, 0 minutes earlier. Its key messages:
- Dense fog persist early this morning mainly along and east of I-29 in parts of southwest Minnesota and northwest Iowa. A Dense Fog Advisory remains in effect until 6 am this morning.
- Northwesterly winds continue to strengthen early this morning and will persist into Sunday night. Gusts of 40 to 50 mph are likely during this time with isolated gusts up to 55 mph. A Wind Advisory remains in effect for the entire area through this evening.
- Snow continues to expand this morning. Amounts have trended upwards a bit across southwest Minnesota with totals of 1-3 inches expected with isolated higher amounts up to about 5 inches possible in this same area. The strong winds with the falling snow will lead to some blowing snow across the area. Reduced visibility within the snow and blowing snow may create hazardous travel conditions. A Winter Weather Advisory remains in effect for the vast majority of the area through this evening and night.
- Much colder air will accompany these strong winds, leading to wind chill values of 10 below to 20 below zero, especially tonight into Monday morning.
Area forecast discussion, Dec 28, 6:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 AM CST Sun Dec 28 2025
.KEY MESSAGES...
- Dense fog persist early this morning mainly along and east of
I-29 in parts of southwest Minnesota and northwest Iowa. A
Dense Fog Advisory remains in effect until 6 am this morning.
- Northwesterly winds continue to strengthen early this morning
and will persist into Sunday night. Gusts of 40 to 50 mph are
likely during this time with isolated gusts up to 55 mph. A
Wind Advisory remains in effect for the entire area through
this evening.
- Snow continues to expand this morning. Amounts have trended
upwards a bit across southwest Minnesota with totals of 1-3
inches expected with isolated higher amounts up to about 5
inches possible in this same area. The strong winds with the
falling snow will lead to some blowing snow across the area.
Reduced visibility within the snow and blowing snow may create
hazardous travel conditions. A Winter Weather Advisory
remains in effect for the vast majority of the area through
this evening and night.
- Much colder air will accompany these strong winds, leading to
wind chill values of 10 below to 20 below zero, especially
tonight into Monday morning.
&&
.DISCUSSION...
Issued at 406 AM CST Sun Dec 28 2025
Fog persist mainly along and east of I-29 early this morning. With
the front pushing through and associated precipitation, have begun
to remove counties along I-29 and just east of I-29, mainly in
southwest Minnesota. Will let the rest of the Advisory rise until 6
am. While this will be the last time we see fog, attention quickly
turns to precipitation moving through the area this morning. The
forecast remains on track with precipitation beginning on the front
end as a mix of rain/freezing rain/snow before quickly transitioning
to all snow thermal profiles cool. Winds are also coming up as well
with a few sites already seeing 40 mph gusts. At the same time,
radar shows a band of mainly snow oriented along and southwest of a
Marshall, MN to Sioux Falls, South Dakota to Yankton, South Dakota
line. Expect to see this band further blossom on radar over the next
few hours as it pushes eastwards. This band remains on track to push
through the area through the rest of the morning hours. The highest
snowfall rates will come during this period of time with rates up to
about a half an inch an hour expected. The falling snow and strong
winds will make for reduced visibilities down to about about a half
a mile while snow is falling. Rates will be coming down through the
second half of the morning as the best forcing for ascent will be
east of the area. Lighter snowfall will persist though on decline as
well through the rest of the morning and early afternoon hours.
While snow will end for most by about noon to a little after noon,
some light snow looks to persist across parts of southwest Minnesota
through the rest of the afternoon timeframe. A non-diurnal trend in
temperatures is expected today with temperatures largely falling
throughout the day today. This will result in high temperatures
occurring this morning before falling throughout the day. Have highs
in the teens to up to about freezing from west to east but again,
these temperatures will be occurring in the morning. Come the
afternoon timeframe, temperatures will be in the teens and low 20s
before cooling to largely the single digits by the evening. Winds
will remain strong throughout the day with gusts up to 40-50 mph.
Isolated higher gusts up to about 55 mph is also expected. While
patchy to areas of blowing snow is expected for the afternoon hours,
mainly across southwest Minnesota, another round of light snow will
be wrapped back into the area this evening and night. This round of
snow will still generally be focused across southwest Minnesota and
into adjacent areas of southeast South Dakota and northwest Iowa.
With the upper low just pushing southeast of the forecast area, warm
air advection (WAA) will actually strengthen behind the departing
low. This WAA will warm thermal profiles back to the dendritic
growth zone (DGZ) while keeping them saturated. However, the WAA
will be the only forcing mechanism driving this second round of
snow. While snow ratios typically will be on the higher side with
such cold temperatures in place, do think that ratios will be taken
down a bit as the strong winds fracture the falling snow flakes.
This will however, result in another round of blowing snow since
winds will remain strong through the night. Think that visibilities
will get down to about a half a mile at the worst during this period
of time which, will have some impacts on travel. Light snowfall is
also expected for this timeframe as well before any chance for
precipitation will come to an end during the very early morning
hours on Monday. Total snowfall amounts have trended upwards a bit,
now up to about 2-4 inches in southwest Minnesota with isolated
higher amounts up to about 5 inches possible. Most other locations
will see between 1-2 inches of snow east of the James River. Areas
along and west of the James will see lower snowfall totals generally
near and below an inch. A light glaze of ice is also possible due to
the font end mixed precipitation. For headlines, have left headlines
in effect, except for the Dense Fog Advisory. Given the latest data,
think a Wind Advisory and Winter Weather Advisory are appropriate.
Have kept headlines clearing form west to east beginning at 9 pm
this evening before all headlines expire by 6 am Monday morning.
While snow and associated wind and winter headlines will be expiring
by Monday morning, the cold temperatures will result in lows falling
to the single digits. Wind stronger winds persisting through the
night, wind chills are expected to fall -10F to -20F, coldest across
southwest Minnesota and adjacent areas of southeast South Dakota and
northwest Iowa.
Monday will be a cold day as high temperatures barely rebound to the
teens to low 20s across south central South Dakota. Winds will be
weakening throughout the day as the surface pressure gradient
loosens as the Sunday system continues to push off to the east. Some
patchy blowing snow remains possible across the area while winds
remain elevated.
WAA returns aloft for Tuesday, pushing high temperatures back to the
30s to low 40s. These warmer temperatures will be short lived though
as a weaker cold front advances through the Northern Plains Tuesday
night. This will push high temperatures back to near seasonable for
the rest of the week in the 20s to 30s each day. A few spots in
south central South Dakota may see highs reach up to about 40F. Lows
will also be near seasonable down to the single digits, teens, and
20s. A weak wave could bring the chance for snow but details are too
uncertain this far out, That said, the forecast will be mostly dry
for the upcoming week.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 600 AM CST Sun Dec 28 2025
Snow has begun to fall this morning. A band of snow is currently
present on radar spanning approximately from KMML to KFSD to KYKN.
This band will progress eastwards through the rest of the morning
hours. Ceilings remain between MVFR/IFR/LIFR along with visibilities
spanning the entire flight category spectrum. Though only a few
sites are reporting VFR visibilities and should go down over the
next hour or so. Falling snow will persist through the morning hours
before pushing east/northeast of the area. Some light snow may
persist through the afternoon hours across parts of southwest
Minnesota but blowing snow with some reductions in visibility will
persist through the afternoon hours due to strong northwest winds
gusting up to about 30-45 knots. Ceilings look to remain at MVFR
levels through the afternoon as well.
A second round of light snow looks to move in from the north this
evening and night. This should mainly affect locations primarily in
southwest Minnesota though it could affect a few locations in
southeast South Dakota. Have kept out of KFSD's TAF but trends will
be monitored. Further reductions in visibility down to IFR/LIFR
levels are possible in this second round of snow. The good news is
that this second round will not last long and will push east of the
area by around 09z. This will leave MVFR ceilings along with some
blowing snow due to the strong northwest winds to end the TAF
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST Monday for SDZ040-055-
056-061-062-066-067-069>071.
Wind Advisory until midnight CST tonight for SDZ040-055-056-
061-062-066-067-069>071.
Winter Weather Advisory until 9 PM CST this evening for SDZ038-
039-052>054-057>060-064-065-068.
Wind Advisory until 9 PM CST this evening for SDZ038-039-050-
052>054-057>060-063>065-068.
MN...Winter Weather Advisory until 6 AM CST Monday for MNZ071-072-
080-081-089-090-097-098.
Wind Advisory until midnight CST tonight for MNZ071-072-080-
081-089-090-097-098.
IA...Winter Weather Advisory until 6 AM CST Monday for IAZ001>003-
012>014-020>022-031-032.
Wind Advisory until midnight CST tonight for IAZ001>003-
012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 AM CST Monday for NEZ013-014.
Wind Advisory until midnight CST tonight for NEZ013-014.
&&
DISCUSSION...Meyers
AVIATION...MeyersHazardous weather outlook, Dec 27, 2:41 PM CST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
241 PM CST Sat Dec 27 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
241 PM CST Sat Dec 27 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Dense fog is likely to redevelop near and especially east of I-29
tonight. Most of the dense fog will dissipate between 3 am and 6
am.
Northwest winds will begin gusting to 35 to 50 mph near and west
of I-29 shortly before sunrise Sunday morning. Snow will also
begin to fall near and west of I-29 during this time, resulting in
some reduced visibility and patchy slick driving conditions.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will be quickly moving eastwards Sunday morning while northwest
winds remain strong with gusts up to 40-50 mph. Reductions in
visibility remain possible both while snow is falling and after snow
finishes falling, especially east of I-29 where some wrap around
snow is possible into the evening.
Falling temperatures throughout the day will lead to cold wind chills
down to about 10 to 20 below Sunday night into Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Rock
- When
- December 28, 6:00 AM CST to December 29, 3:00 AM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Intermittent short duration near-blizzard conditions occurred, divided by a longer improvement in conditions as falling snow ended for a time during the late afternoon and evening. Gusty northwest winds from 35 to 50 mph were concurrent with light snowfall, which totaled 0.5 inch at Hills and resulted in brief whiteout conditions that led to no travel advised for a time midday Saturday.
Blizzard, Lincoln
- When
- December 28, 8:00 AM CST to December 29, 3:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the mid-afternoon to early evening. Gusty northwest winds from 35 to 45 mph were concurrent with light to moderate snowfall, which totaled 3.0 inches near Arco. With frequent whiteout conditions reported, travel was not advised.
Blizzard, Lyon
- When
- December 28, 8:00 AM CST to December 29, 5:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the mid-afternoon to early evening. Gusty northwest winds from 35 to 55 mph were concurrent with light to moderate snowfall, which totaled 3 to 5 inches across the county, including 4.2 inches at Tracy and 4.0 inches at Marshall. With frequent whiteout conditions reported, travel was not advised.
Blizzard, Cottonwood
- When
- December 28, 8:00 AM CST to December 29, 6:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to early evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 3.0 inches at Windom. With frequent whiteout conditions reported, travel was not advised.
Blizzard, Pipestone
- When
- December 28, 8:30 AM CST to December 29, 2:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the mid-afternoon to early evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 1.5 inches at Edgerton and 1.4 inches at Pipestone. With frequent whiteout conditions reported, travel was not advised.
Blizzard, Murray
- When
- December 28, 8:30 AM CST to December 29, 5:00 AM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the mid-afternoon to early evening. Gusty northwest winds from 35 to 45 mph were concurrent with light to moderate snowfall, which totaled 1.5 inches at Lake Wilson. With frequent whiteout conditions reported, travel was not advised.
Blizzard, Nobles
- When
- December 28, 8:30 AM CST to December 29, 6:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to early evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 1.5 inches at Worthington. With frequent whiteout conditions reported, travel was not advised.
Blizzard, Jackson
- When
- December 28, 10:00 AM CST to December 29, 4:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to early evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 2.0 inches 2 miles northeast of Lakefield. With frequent whiteout conditions reported, travel was not advised.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events